The mathematics of thin structures - Archive ouverte HAL Access content directly
Journal Articles Quarterly of Applied Mathematics Year : 2023

The mathematics of thin structures


This article offers various mathematical contributions to the behavior of thin films. The common thread is to view thin film behavior as the variational limit of a three-dimensional domain with a related behavior when the thickness of that domain vanishes. After a short review in Section 1 of the various regimes that can arise when such an asymptotic process is performed in the classical elastic case, giving rise to various well-known models in plate theory (membrane, bending, Von Karmann, etc…), the other sections address various extensions of those initial results. Section 2 adds brittleness and delamination and investigates the brittle membrane regime. Sections 4 and 5 focus on micromagnetics, rather than elasticity, this once again in the membrane regime and discuss magnetic skyrmions and domain walls, respectively. Finally, Section 3 revisits the classical setting in a non-Euclidean setting induced by the presence of a pre-strain in the model.
Fichier principal
Vignette du fichier
ONEPAS_ThinFilms_Consolidated.pdf (2.23 Mo) Télécharger le fichier
Origin Files produced by the author(s)

Dates and versions

hal-03773118 , version 1 (08-09-2022)



Jean-François Babadjian, Giovanni Di Fratta, Irene Fonseca, Gilles A Francfort, Marta Lewicka, et al.. The mathematics of thin structures. Quarterly of Applied Mathematics, 2023, 81 (1), pp.1-64. ⟨10.1090/qam/1628⟩. ⟨hal-03773118⟩
56 View
167 Download



Gmail Mastodon Facebook X LinkedIn More